Iowa, 2010

Flooding in Iowa, July 1 to 31, 2010

July 1 to 31, 2010 · NWS OAX · 3 events in 3 counties and zones

Heavy and persistent rain in June caused prolonged flooding along the Missouri River which continued through July and into August downstream of Omaha. The flooding was prolonged by additional periods of heavy rain in July combined with increased releases from upstream reservoirs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy and persistent rain in June caused prolonged flooding along the Missouri River which continued through July and into August downstream of Omaha. The flooding was prolonged by additional periods of heavy rain in July combined with increased releases from upstream reservoirs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 2:06 PM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Jun 30, 2:06 PM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT WED JUN 30 2010

.DISCUSSION...

LITTLE IN THE WAY OF SENSIBLE WX EXPECTED THRU THE REST OF THE
WORK WEEK. UPPR LVL RIDGE OF HIGH PRESSURE WL KEEP SKIES MOSTLY
CLEAR AND PRECIP FREE. GUIDANCE HAS BEEN RUNNING A BIT TO WARM
OVER THE LAST COUPLE OF DAYS AND SO CONTD THE TREND OF COOLING
TMPS /ESPECIALLY LOWS/ TO NEAR THE LOWER END OF THE GUIDANCE
ENVELOPE. OTHERWISE...UPPER LEVEL RIDGE WL SHIFT E OF THE FA BY
FRI ALLOWING FOR SFC LO PRES TO DVLP OVR THE WRN HI PLAINS AS NEXT
TROF PUSHING INTO THE NRN ROCKIES. THIS SHLD ALLOW THE WINDS TO
REALLY INCREASE OUT OF THE S LEADING TO THE A WINDY DAY. KEPT
FORECAST DRY THRU SAT AS WE STILL PREFER A SLOWER PROGRESSION TO
NRN ROCKIES TROF. SHOWERS AND STORMS LOOK TO MOV INTO THE NW FA
ON SAT NIGHT WITH THE BEST CHC FROM THEN THRU THE DAY ON SUN.
GIVEN THE FAIRLY WEAK FLOW REGIME...DOESN'T LOOK LIKE MUCH IN THE
WAY OF SVR WEATHER WITH THIS SYSTEM...BUT MAYBE SOME DECENT RAIN
IN SOME LOCATIONS. FORECAST WILL HAVE THIS SYSTEM EXITING ON SUN
NIGHT /QUICKER THAN NATIONAL GUIDANCE/ AND HAVE MON THRU WED DRY.
BELIEVE THAT AS DYNAMICS SHIFT E OF SUN NIGHT AND OUTFLOW FM ANY
CONVECTION SHIFTS FM S...SHLD SEE DRY WEATHER SET IN. TMPS WL
TEND TO WARM THRU THE FIRST HALF OF THE WEEKEND...BUT CONVECTION
AND CLDS WL LIKELY KEEP TMPS DOWN FOR SUN INTO EARLY NEXT WEEK.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

DRY AIRMASS AND SUBSIDENCE FROM UPPER RIDGE WILL KEEP SKIES CLEAR.
ONLY EXCEPTION MIGHT BE ISOLATED PATCHY RADIATION FOG IN VALLEYS BUT
PROBABILITY IS TOO LOW TO INCLUDE IN THE TAF FORECASTS.  OTHERWISE
WITH SURFACE HIGH TO THE EAST...SOUTH TO SOUTHEAST WINDS WILL
PREVAIL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jun 30, 3:55 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 PM CDT WED JUN 30 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
455 PM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FLOODING WILL CONTINUE ACROSS PORTIONS OF THE LITTLE SIOUX RIVER
IN WEST CENTRAL IOWA...AND ALONG THE MISSOURI RIVER DOWNSTREAM
FROM PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY.

FLOODING ALONG THE MISSOURI RIVER IS EXPECTED TO CONTINUE
THROUGHOUT NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND THURSDAY.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fremont

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fremont County, 2.02 mi WNW of Bartlett to 3.38 mi WNW of Hamburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.888, -95.817

This flooding carried over from June when heavy rain over much of eastern Nebraska and western Iowa during most of that month caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. The river near Nebraska City climbed above flood stage early in the afternoon on June 11th and remained above flood stage for most of July and into August. River levels were held up by additional rains and increased releases from upstream reservoirs. The river at Nebraska City crested around or a little over 25 feet during the afternoon of June 16th and June 21st. During July the river at Nebraska City peaked around 22 feet during the evening of July 1. Flood stage is 18 feet. In western Iowa most of the flooding was confined to farmland along the river.

Flood, Mills

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mills County, 4.5 mi WNW of Folsom to 3.29 mi NNW of Folsom
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.133, -95.894

This flooding carried over from June when heavy rain over much of eastern Nebraska and western Iowa during most of the month caused a prolonged period of flooding along the Missouri River downstream of Omaha through Rulo. The flood damage was increased near the confluence of the Platte River where flood waters from the Platte added to the flow. In Plattsmouth the Missouri River crested a little over 33 feet in the late afternoon of June 22nd, flood stage is 26 feet. During July the river crested close to 29.5 feet in the afternoon of July 1. The river climbed above flood stage in the afternoon of June 11 and remained close to or above flood stage most of July into August. Several mobile home and camping communities along the river were flooded, including some trailers and mobile homes. Roads near the river were also flooded.

Flood, Pottawattamie

When
July 1, 1:00 AM CST to July 31, 11:59 PM CST
Where
Pottawattamie County, 1.34 mi SSW of Grable to 5.2 mi SSE of Carter Lake
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.452, -95.928

Lowland flooding from heavy rain over much of eastern Nebraska and western Iowa during most of June carried over through much of July into August along the Missouri River in the Omaha area. The high waters frequently flooded Wilson Island Park which remained closed from when it first flooded on June 18th through July and August. A few roads by the river also flooded. Rising water also periodically flooded a riverboat casino's parking lot and lower level of a parking garage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237323, 237839, 237891.